Alert archive / Minnesota / Flash Flood Warnings in 2010

Flash Flood Warning 16, NWS Grand Forks, ND

July 3, 20106 counties in Minnesota

NWS Grand Forks, ND issued this flash flood warning at Jul 3, 2010, 11:33 PM CDT for 6 counties in Minnesota. It took effect at Jul 3, 2010, 11:40 PM CDT. It was in force for 8 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2010, 11:33 PM CDT (04:33 UTC)
In effect from
Jul 3, 2010, 11:40 PM CDT
Expired
Jul 4, 2010, 7:30 AM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Becker County, MN, Clay County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 171 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 1:45 AM CDTFLASH FLOODDetroit Lakes, MNSTREET FLOODING IN DETROIT LAKES. ROOSEVELT AVENUE BARRICADED DUE TO WATER OVER THE AVENUE...MAINLY NORTH SIDE OF U.S. HIGHWAY 10.
Jul 4, 2:10 AM CDTFLASH FLOOD4 S Akeley, MNWATER OVER STATE HIGH 64...6 INCHES DEEP IN SEVERAL LOCATIONS.
Jul 4, 2:30 AM CDTFLASH FLOODS Dent, MNWATER RUNNING OVER COUNTY ROADS IN DENT AREA DUE TO EXCESSIVE RAIN FALL. TIME APPROXIMATE.
Jul 4, 3:00 AM CDTFLASH FLOOD12 Ene Detroit Lakes, MNEXCESSIVE RAINFALL WASHED OUT LOCAL ACCESS CULVERT ON HIGHWAY 34. BASEMENT FLOODING REPORTED AS WELL.
Jul 4, 6:00 AM CDTFLOOD10 Ne Park Rapids, MNLAKE EMMA AREA REPORTS OVERLAND FLOODING AND PONDING DUE TO EXCESSIVE RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 125 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2010-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2010-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1692 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WGUS53 KFGF 040440
FFWFGF
MNC005-027-057-111-159-167-041230-
/O.NEW.KFGF.FF.W.0016.100704T0440Z-100704T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1133 PM CDT SAT JUL 3 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN WADENA COUNTY IN CENTRAL MINNESOTA...
  HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...
  SOUTHEASTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  SOUTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  EASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 730 AM CDT SUNDAY

* AT 1133 PM CDT...DOPPLER RADAR INDICATED A LARGE AREA OF 3 TO
  5 INCHES OF RAIN HAS FALLEN BETWEEN 700 PM AND 1100 PM IN PORTIONS
  OF THE WARNING AREA. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  FLOODING IN THE CITY OF FRAZEE...WITH A PUBLIC REPORT OF STREET
  FLOODING IN THE AKELEY AREA.

* THUNDERSTORMS ARE FORECAST TO MOVE ACROSS THE WARNING AREA AGAIN 
  OVERNIGHT. LOCALLY AND ADDITIONAL 2 TO 4 INCHES OF RAIN WILL
  FALL WITH THE STRONGER THUNDERSTORMS...CAUSING THE FLOODING TO
  INCREASE. AREA DRAINAGE SYSTEMS AS WELL AS CREEKS AND STREAMS WILL
  OVERFLOW AND CAUSE SIGNIFICANT DAMAGE TO AGRICULTURAL AREAS AS
  WELL.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DETROIT
  LAKES...FERGUS FALLS...FRAZEE...MENAHGA...PARK RAPIDS...PELICAN
  RAPIDS AND PERHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4734 9468 4681 9468 4681 9479 4608 9651
      4655 9656

$$

EWENS
2 follow-up statements
449 
WGUS73 KFGF 040754
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
245 AM CDT SUN JUL 4 2010

MNC005-027-057-111-159-167-041230-
/O.CON.KFGF.FF.W.0016.000000T0000Z-100704T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUBBARD MN-CLAY MN-WADENA MN-WILKIN MN-BECKER MN-OTTER TAIL MN-
245 AM CDT SUN JUL 4 2010

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
NORTHERN OTTER TAIL...SOUTHEASTERN BECKER...EASTERN WILKIN...
NORTHWESTERN WADENA...SOUTHEASTERN CLAY AND HUBBARD COUNTIES...

AT 145 AM CDT...THE SHERIFF IN DETROIT LAKES REPORTED THAT PARTS OF 
ROOSEVELT AVENUE IN DETROIT LAKES...MOSTLY NORTH OF HIGHWAY 
10...HAVE BEEN BARRICADED OFF FROM STREET FLOODING.

HEAVY RAIN FROM SCATTERED THUNDERSTORMS AND RAIN SHOWERS IS EXPECTED 
TO CONTINUE FOR AT LEAST A FEW MORE HOURS ACROSS THE WARNED AREA. 
THE RADAR IS CURRENTLY ESTIMATING A LARGE SWATH OF MORE THAN 3 
INCHES OF RAIN HAS FALLEN FROM THE ELIZABETH AREA TO THE PONSFORD 
AND DORSET AREAS. THE HEAVIEST RAINFALL OF MORE THAN 5 INCHES SEEMS 
TO HAVE FALLEN ALONG A LINE FROM VERGAS TO TOAD LAKE...WITH THE 
FRAZEE AREA POSSIBLY RECEIVING MORE THAN 6 INCHES. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DETROIT
LAKES...FERGUS FALLS...FRAZEE...MENAHGA...PARK RAPIDS...PELICAN 
RAPIDS AND PERHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4734 9468 4681 9468 4681 9479 4608 9651
      4655 9656

$$

G2
022 
WGUS73 KFGF 041230
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
729 AM CDT SUN JUL 4 2010

MNC005-027-057-111-159-167-041244-
/O.EXP.KFGF.FF.W.0016.000000T0000Z-100704T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUBBARD MN-CLAY MN-WADENA MN-WILKIN MN-BECKER MN-OTTER TAIL MN-
729 AM CDT SUN JUL 4 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 AM CDT FOR NORTHERN
OTTER TAIL...SOUTHEASTERN BECKER...EASTERN WILKIN...NORTHWESTERN
WADENA...SOUTHEASTERN CLAY AND HUBBARD COUNTIES...

THE THREAT FOR HEAVY RAINFALL HAS ENDED ACROSS THE WARNING AREA. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4734 9468 4681 9468 4681 9479 4608 9651
      4655 9656

$$

VOELKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 10:34 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 3, 10:34 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1034 PM CDT SAT JUL 3 2010

.DISCUSSION...CANCELLED SEVERE THUNDERSTORM WATCH FOR MUCH OF THE
DEVILS LAKE BASIN AS INSTABILITY BARELY EXISTS. PROBABLY COULD
HAVE CANCELLED THE NORTHERN VALLEY...BUT STILL PRETTY UNSTABLE SO
WILL BE CAUTIOUS. NEXT QUESTION IS WHAT WILL THE COMPLEX TO THE
SOUTHWEST BE DOING WHEN IT GETS HERE. THIS COMPLEX LIKELY TO
FOLLOW INSTABILITY AXIS INTO THE SOUTHERN FA. THIS COMPLEX
BECOMING DISORGANIZED...SO ENDING TIME OF 06Z FOR WATCH MAY BE OK.
WILL HAVE TO MONITOR. MAIN THREAT APPEARING TO BE HEAVY RAIN FOR
THE REMAINDER OF THE NIGHT.

&&

.AVIATION...MAIN STORY AVIATION WISE WILL BE COVERAGE AND TIMING
OF THUNDERSTORMS AND WIND SHIFT WITH FRONT. SKIES SHOULD CLEAR
OUT FOR SUNDAY WITH MODELS SUGGESTING ANY LOWER LEVEL CLOUDS
SHUNTED WELL TO THE EAST AND SOUTH OF THE AREA WITH DRIER AIRMASS
MOVING IN ON WEST WINDS DAYTIME SUNDAY.

&&

.PREV DISCUSSION... /ISSUED 845 PM CDT SAT JUL 3 2010/

DISCUSSION...MAIN CHALLENGE CONTINUES TO BE SEVERE THREAT. SEVERE
THUNDERSTORM WATCH 440 WAS ISSUED A FEW HOURS AGO...BUT STORMS
HAVE HAD A HARD TIME OVERCOMING WARM MID-LEVEL TEMPERATURES. THINK
BEST SEVERE THREAT WILL BE MORE TOWARD MIDNIGHT (AFT 03Z OR 04Z)
AS MID-LEVEL TEMPS COOL SLIGHTLY AND 500MB WAVE APPROACHES FROM
THE SOUTHWEST. THIS THREAT WOULD BE MAINLY ACROSS THE SOUTHERN FA
AS STRONGEST FORCING ENCOUNTERS STRONGER INSTABILITY. HEAVY RAIN
MOST LIKELY THE MAIN THREAT...ALONG WITH STRONG WINDS WITH
ACTIVITY APPROACHING FROM THE SW (ISOLD LARGE HAIL). GOING TO
ALLOW THE SEVERE WATCH TO CONTINUE FOR NOW...BUT MAY BE ABLE TO
CANCEL ACROSS THE FAR NW FA IN A COUPLE HOURS.

PREV DISCUSSION... /ISSUED 246 PM CDT SAT JUL 3 2010/

SHORT TERM...
SEVERE TSTM POTENTIAL LATE THIS AFTERNOON INTO THE EVENING IS THE
MAIN FORECAST CHALLENGE IN THE SHORT TERM. MODELS DIFFER ON QPF
PLACEMENT/TIMING TONIGHT SO DO NOT HAVE TOO MUCH CONFIDENCE IN
THE SMALL SCALE DETAILS.

SUN-TUE...THERE MAY BE SOME LINGERING CONVECTION YET ON SUNDAY
MORNING OTHERWISE WILL KEEP THE REST OF THE DAY DRY. IN THE WAKE
OF THE COLD FRONT HIGH TEMPS LOOK TO RUN AT LEAST 10F COOLER THAN
TODAY. DEW POINT VALUES SHOULD ALSO DROP AT LEAST 10F TOO WHICH
SHOULD MAKE FOR A MUCH MORE MANAGEABLE DAY. MODELS SHOW ANOTHER
WEAK BOUNDARY MOVING IN BY MON AFTERNOON WITH A LITTLE INSTABILITY
SO WILL KEEP LOW PCPN CHANCES THEN. MON NIGHT INTO TUE THE NEXT
500MB WAVE DROPS INTO THE AREA WITH A COLD POOL MOVING IN BY TUE
AFTERNOON. NOT LOOKING TOO SIGNIFICANT BUT THERE COULD BE A FEW
SHOWERS/TSTMS AROUND. FORECAST ALREADY HAD SOME LOW PCPN CHANCES
AND BASICALLY KEPT THEM AS IS.

LONG TERM [WED-SAT]...
00Z ECMWF/00Z AND 12Z GFS/00Z GEM ALL IN GOOD AGREEMENT WITH HIGH
PRESSURE SETTLING SOUTHWARD INTO EASTERN MONTANA AND WESTERN NORTH
DAKOTA WED-THU PERIOD AND MOVING EAST OVER AREA FRIDAY BEFORE
SLIDING EAST SATURDAY.  THUS DRY WEATHER WILL BE MAINTAINED WED-FRI
PERIOD.  WILL ADD A 20 POP FOR SATURDAY IN ERN ND AS ECMWF SHOWS
NEXT SHORT WAVE APPROACHING THE CENTRAL DAKOTAS BY 00Z SUN WHILE GFS
IS A BIG SLOWER.   ONE CAVEAT TO DRY FCST WED-THU IS THAT UPPER
TROUGH WILL BE OVERHEAD WITH SFC HIGH TO THE WEST.  WITH COOLER AIR
ALOFT WILL LIKELY BE AFTN CU AND WOULDNT BE SURPRISED TO SEE ISOLD
SHOWER POP UP IN THE AFTN BOTH WED AND THU. LOOK FOR MORE PLEASANT
TEMPS TO ARRIVE WITH HIGHS IN 70S AND LOWS IN THE 50S.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Jul 3, 6:58 AM CDT, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
658 AM CDT SAT JUL 3 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
658 AM CDT SAT JUL 3 2010

...RISK OF SEVERE STORMS AND HEAVY RAINFALL LATE THIS AFTERNOON
AND OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT
AHEAD OF AN APPROACHING COLD FRONT. BY LATE AFTERNOON THE FRONT
WILL BE ORIENTED FROM THE NORTHERN RED RIVER VALLEY SOUTHWEST TO
NEAR PIERRE SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE FRONT. THE PRIMARY HAZARD WILL BE
LARGE HAIL AND DAMAGING WINDS WITH STORM DEVELOPMENT AFTER 4 PM.
AS THE STORMS BECOME MORE ORGANIZED THIS EVENING THERE WILL BE THE
THREAT FOR HEAVY RAINFALL. THE FAVORED LOCATION FOR HEAVY RAINFALL
WILL BE ACROSS SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL AND
NORTHWEST MINNESOTA. RAIN TOTALS COULD BE IN EXCESS OF TWO INCHES
BEFORE THE RAIN MOVES OUT OF THE AREA SUNDAY MORNING. PRIOR TO
THUNDERSTORM DEVELOPMENT IT WILL BE ANOTHER HOT AND HUMID DAY WITH
THE HEAT INDEX APPROACHING 100 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE MONDAY NIGHT AND
TUESDAY AS ANOTHER AREA OF LOW PRESSURE APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Special weather statement, Jul 3, 9:10 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
910 PM CDT SAT JUL 3 2010

MNZ005-040300-
ROSEAU MN-
910 PM CDT SAT JUL 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEAU COUNTY UNTIL
1000 PM CDT...

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTH OF GREENBUSH...OR 25 MILES WEST OF
ROSEAU...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PINECREEK...

TG
Local storm report, Jul 3, 10:17 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1017 PM CDT SAT JUL 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             5 ESE STEPHEN           48.42N 96.78W
07/03/2010  E1.00 INCH       MARSHALL           MN   PUBLIC

            VERY HEAVY RAIN AND OCCASSIONAL LARGE HAIL STONES.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:17 PM CDTAreal Flood AdvisoryFGFBecker, Clay, Otter Tail, Wilkin2 hr
Jul 3, 9:23 PM CDTSevere Thunderstorm WarningFGFMarshall40 min
Jul 3, 9:34 PM CDTTornado WarningFGFMarshall28 min
Jul 3, 10:24 PM CDTAreal Flood AdvisoryFGFKittson, Marshall, Roseau9 hr
Jul 3, 10:50 PM CDTAreal Flood AdvisoryFGFBecker, Hubbard, Otter Tail, Wadena53 min

Nearby

Flash Flood Warnings in Minnesota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.